Winter Storm, Ballard
- When
- December 22, 3:00 AM CST to December 23, 3:00 AM CST
- Where
- Ballard forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
A record-setting winter storm dumped up to 18 inches of snow across western Kentucky, closing Interstate 24 and shutting down most businesses near the peak of the Christmas shopping season. The heaviest snowfall, from 12 to 18 inches, occurred along and north of a line from Paducah to Princeton (Caldwell County) to Greenville (Muhlenberg County).
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A record-setting winter storm dumped up to 18 inches of snow across western Kentucky, closing Interstate 24 and shutting down most businesses near the peak of the Christmas shopping season. The heaviest snowfall, from 12 to 18 inches, occurred along and north of a line from Paducah to Princeton (Caldwell County) to Greenville (Muhlenberg County). Closer to the Tennessee border, the precipitation was slower to change from sleet and freezing rain to snow, which greatly reduced snowfall amounts. From 3 to 9 inches of sleet and snow, along with up to a quarter inch of ice accumulation, was reported from Fulton and Murray, eastward across Hopkinsville, to Elkton. Where sleet and freezing rain lowered accumulations, travel conditions were no better than elsewhere. Travel was extremely difficult due to near-blizzard conditions. A 29-mile stretch of Interstate 24 was shut down in both directions after snow drifts made it impassable. The governor declared a state of emergency. The National Guard was mobilized to assist over 1,000 motorists who were stranded for as long as 24 hours along that stretch of highway, which extended from Trigg County across Caldwell and Lyon Counties. Other sections of the highway were closed for shorter periods of time. Hundreds of travelers were taken to shelters at area high schools and churches. Hotels were totally full from the Tennessee state line to the Kentucky Lake region. The gridlock on I-24 began when a semi overturned near Cadiz at mile marker 59. As vehicles waited for the wreck to be cleared, deepening snow drifts made the highway impassable, even to some plows and graders. State plowing was halted for hours in Fulton and Hickman Counties due to near blizzard conditions. Numerous vehicles were abandoned on roads across western Kentucky. Gusty north winds from 15 to 25 MPH with a few gusts to 35 MPH caused blowing and drifting of snow, with drifts up to 5 feet reported. The snow fell in two waves, the first during the early and mid morning hours, and the second from mid-afternoon through about midnight. The early morning heavy snow produced 4 inches at Paducah. The second and more prolonged period of heavy snow dumped an additional 10 inches at Paducah. The total of 14 inches set a new 24-hour snowfall record at Paducah, and it was more than the normal 10 inches for the entire winter. Most travel, including that by police and other emergency workers, was done in four-wheel drive vehicles. Five-foot drifts in open, rural areas made roads impassable even to some off-road vehicles. National Guard humvees were used for emergency purposes. Mail delivery was suspended in most areas for at least one day. The weight of the snow caused several roofs to collapse, including that of a furniture store in Paducah, a lumber company in Benton, and two commercial buildings in Owensboro. At least two marinas on Kentucky Lake and Lake Barkley were extensively damaged. In Marshall County, a 50-foot dock collapsed due to the weight of the snow and ice, damaging or destroying some of the 46 boats sheltered there. At a marina in northern Trigg County, the roofs over four of five docks collapsed onto 80-foot houseboats and yachts. Damage was estimated at 1.2 million dollars. One fatality was indirectly attributed to the storm. A 64-year-old man died of a heart attack while shovelling snow at his home in the community of Folsomdale in Graves County. The Owensboro and Paducah Airports were closed for about a day. Isolated power outages occurred, primarily in areas that received the most sleet and ice, from Muhlenberg County to Christian, Todd, and Trigg Counties. Around 1,000 homes were without power in Todd County. For a few days, many stores were out of certain items due to delayed deliveries. Preliminary snow depth reports from co-operative observers included: 16 inches at Owensboro, 10 inches on the north side of Mayfield and at Dawson Springs, 6 inches at Canton (Trigg County), and 3 inches at Hopkinsville. Recovery efforts were slowed by gusty winds and bitterly cold arctic air, as low as 8 below zero on Christmas morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 22, 1:30 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 130 AM CST WED DEC 22 2004 .DISCUSSION... FORECAST IN PRETTY GOOD SHAPE...JUST SOME MINOR ALTERATIONS NEEDED. NARROW AXIS OF ENHANCED PRECIPITATION...IN THE FORM OF HEAVY SNOW...MIXED AT TIMES WITH SLEET WAS FROM JUST NORTH OF POPLAR BLUFF...TO CAPE GIRARDEAU...ACROSS ANNA AND JONESBORO IN SOUTHERN ILLINOIS...INTO WILLIAMSON AND SALINE COUNTIES. UP TO 3 INCHES OF SNOW ACCUMULATION REPORTED IN THESE AREAS. RAIN / SNOW LINE APPEARS TO RUN FROM JUST NORTH OF BLOOMFIELD MISSOURI...TO BETWEEN CAIRO AND PADUCAH...TO SOUTH OF EVANSVILLE. RAIN CONTINUED OVER MUCH OF WEST KENTUCKY. MEANWHILE...ALONG THE INTERSTATE 64 CORRIDOR...MAINLY SLEET OR VERY LIGHT SNOW. UP IN THIS AREA...MUCH DRIER LOW TROP AIR HAS EDGED SOUTHWARD...AND LIMITED PRECIP EFFICIENCY. WILL MAINTAIN OUR WINTER STORM WARNING FOR TODAY THROUGH TONIGHT. MAY HAVE TO EDGE UP OUR SNOW AMOUNTS IN OUR HEAVY SNOW AXIS WE HAVE PROGGED. ALREADY CONVECTIVE ELEMENT...WITH LIGHTNING AND THUNDER REPORTED OVER SE MISSOURI. SFC LOW PRESSURE BY 18Z SHOULD BE OVER LOUISIANA AND MISSISSIPPI. IT WILL MOVE NORTHEAST INTO SCNTRL KENTUCKY BY MIDNIGHT TONIGHT AND THEN SHOOT UP INTO OHIO BY 12Z THURSDAY. ARCTIC AIR CONTINUES TO PLUNGE SOUTH ACROSS THE FA EARLY THIS MORNING. EXPECT THE ARCTIC AIR WILL WIN OUT FOR THE MOST PART...AND CHANGE ALL LOCATIONS TO SNOW...WITH SLEET POSSIBLE AT TIMES...AS PROFILES JUST OFF THE DECK SHOW JUST BELOW ZERO. THERE MAY ALSO BE A SHORT PERIOD OF FREEZING RAIN...IF TEMPS CAN GET TO 32 WHILE IT IS STILL RAINING...AND BEFORE A CHANGE OVER OCCURS. ONLY QUESTION MARK AREA IS SE PART OF FA...WHERE MORE OF A MIX MAY PERSIST THROUGH THE DAY AND INTO THE EARLY EVENING. WE WILL HAVE HIGH POPS TODAY AND TONIGHT. BUT MAIN EVENTS MAY COME IN TWO ROUNDS. FIRST THROUGH MIDDAY / EARLY AFTERNOON...THEN SECOND TONIGHT IN WRAP AROUND SEGMENT OF STORM SYSTEM. THUS BY THE TIME ALL IS SAID AND DONE...EXPECT SOME FAIRLY HEFTY SNOWFALL AMOUNTS FOR THE AREA...BASED ON THE AMOUNT OF WATER BEING INJECTED INTO THIS SYSTEM...AND DURATION. IN HEAVY SNOW AXIS...FROM SW IN INTO SRN IL AND PART OF SE MO...EXPECT 8 TO 14 INCHES OF SNOW. WILL TAPER AMOUNTS DOWN UP ALONG I 64 CORRIDOR...AND IN WEST KY...WHERE MORE OF A MIX MAY HOLD DOWN OVERALL AMOUNTS...ESPECIALLY AROUND HOPKINSVILLE AREA. WILL MOVE THE SNOW OUT OF ALL THE REGION EXCEPT THE EXTREME EAST BY 12Z THUR...AND EVEN THEN...JUST KEEP A LOW CHC EARLY MORNING. THEN...MUCH COLDER WEATHER AS STRONG ARCTIC HIGH PRESSURE TAKES CONTROL. NO CHANGES MADE TO THE FORECAST BEYOND THURSDAY. NEXT CHANCE OF PRECIP STILL APPEARS TO BE EARLY NEXT WEEK. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...WINTER STORM WARNING TODAY AND TONIGHT ALL COUNTIES MO...WINTER STORM WARNING TODAY AND TONIGHT ALL COUNTIES IL...WINTER STORM WARNING TODAY AND TONIGHT ALL COUNTIES IN...WINTER STORM WARNING TODAY AND TONIGHT ALL COUNTIES && CN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 243 PM CST TUE DEC 21 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>008-010-011-013>016- 018>020-MOZ076-086-087-100-107>112-114-221100- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CRITTENDEN KY-DAVIESS KY- EDWARDS IL-FRANKLIN IL-FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY- HAMILTON IL-HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-JACKSON IL- JEFFERSON IL-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL- MCCRACKEN KY-MCLEAN KY-MISSISSIPPI MO-NEW MADRID MO-PERRY MO- PERRY IL-PIKE IN-POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL- SCOTT MO-SPENCER IN-STODDARD MO-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- 243 PM CST TUE DEC 21 2004 ..WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF WESTERN KENTUCKY AND ALL OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT A MIXTURE OF RAIN...SLEET AND SNOW MAY DEVELOP ACROSS THE REGION THIS EVENING. AREAS NORTH OF THE OHIO RIVER AREA MAY EXPERIENCE A BRIEF PERIOD OF RAIN...THE PRECIPITATION SHOULD QUICKLY CHANGE OVER TO SNOW. AREAS ALONG AND SOUTH OF THE OHIO RIVER WILL HAVE RAIN THIS EVENING...WHICH WILL CHANGE TO A MIX AFTER MIDNIGHT...THEN EVENTUALLY OVER TO SNOW AROUND SUNRISE. SEE OUR WINTER WEATHER PRODUCTS FOR MORE DETAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW WILL CONTINUE OVER MOST OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST INDIANA. THE PRECIPITATION WILL CHANGE TO SNOW OVER MOST OF WESTERN KENTUCKY DURING THE MORNING HOURS. A SIGNIFICANT SNOW AND ICE STORM IS EXPECTED. BLOWING AND DRIFTING OF SNOW IS EXPECTED WITH NORTH WINDS OF 10 TO 20 MPH ON WEDNESDAY AND INTO WEDNESDAY NIGHT. SEE OUR WINTER WEATHER PRODUCTS FOR MORE DETAILS. TRAVEL ACROSS THE QUAD STATE AREA WILL BE HAZARDOUS ON WEDNESDAY AND WEDNESDAY NIGHT. THE SNOW SHOULD TAPER OFF LATE WEDNESDAY NIGHT. COMING IN IMMEDIATELY BEHIND THE SNOW...WILL BE ANOTHER SURGE OF ARCTIC AIR. WIND CHILL VALUES WILL BE IN THE SINGLE DIGITS TO JUST BELOW ZERO WEDNESDAY NIGHT AND THURSDAY. WIND CHILL VALUES FROM ZERO TO TEN BELOW ZERO ARE EXPECTED THURSDAY NIGHT. LOWS WILL BE IN THE SINGLE DIGITS BOTH FRIDAY AND SATURDAY MORNING. HIGHS WILL ONLY BE IN THE UPPER TEENS TO LOWER 20S THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS FROM OUR REGIONAL SPOTTER NETWORK WOULD BE GREATLY APPRECIATED DURING THE EVENT. KYZ009-012-017-021-022-221100- CALLOWAY KY-CHRISTIAN KY-MUHLENBERG KY-TODD KY-TRIGG KY- 243 PM CST TUE DEC 21 2004 ...WINTER STORM WARNING WEDNESDAY AND WEDNESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF WESTERN KENTUCKY. .TODAY AND TONIGHT... RAIN IS EXPECTED ACROSS THE AREA LATE THIS AFTERNOON THROUGH TONIGHT. RAIN MAY BE HEAVY AT TIMES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY COLDER TEMPERATURES WILL SPREAD ACROSS THE AREA DURING THE MORNING HOURS. THIS WILL CHANGE THE RAIN TO FREEZING RAIN AND SLEET. DURING THE AFTERNOON...THE PRECIPITATION SHOULD CHANGE TO SNOW. A SIGNIFICANT ICE AND SNOW STORM IS EXPECTED. NORTH WINDS OF 10 TO 20 MPH MAY CAUSE BLOWING AND DRIFTING OF SNOW WEDNESDAY NIGHT. SEE OUR WINTER WEATHER PRODUCTS FOR MORE DETAIL. THE SNOW SHOULD TAPER OFF LATE WEDNESDAY NIGHT. COMING IN IMMEDIATELY BEHIND THE SNOW...WILL BE ANOTHER SURGE OF ARCTIC AIR. WIND CHILL VALUES WILL BE IN THE SINGLE DIGITS TO JUST BELOW ZERO WEDNESDAY NIGHT AND THURSDAY. WIND CHILL VALUES FROM ZERO TO TEN BELOW ZERO ARE EXPECTED THURSDAY NIGHT. LOWS WILL BE IN THE SINGLE DIGITS BOTH FRIDAY AND SATURDAY MORNING. HIGHS WILL ONLY BE IN THE UPPER TEENS TO LOWER 20S THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS FROM OUR REGIONAL SPOTTER NETWORK WOULD BE GREATLY APPRECIATED DURING THE EVENT. PS
The national radar mosaic for the moment the first event began.
22 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428536, 5428537, 5428538, 5428539, 5428540, 5428541, 5428542, 5428543, 5428544, 5428545, 5428546, 5428547, 5428548, 5428549, 5428550, 5428551, 5428552, 5428553, 5428554, 5428555, 5428556, 5428557.